Suboxone is a prescription medication prescribed to help people going through opioid detox overcome their physical dependence and withdrawal symptoms. Suboxone is made of two opioid medications - a long-acting opioid agonist called buprenorphine and the opioid naloxone. Many medical detox facilities use medication-assisted treatment, such as Suboxone, to minimize clients’ withdrawals and reduce the risk of relapse. However, are there risks associated with Suboxone, as well? Today we are looking into whether you can overdose on Suboxone and the red flags to look for.
Buprenorphine was approved by the Food and Drug Administration (FDA) in 2002 as a new method for helping people with opioid use disorders. A doctor prescribes this medication and gradually tapers the patient’s doses of the opioid until their body no longer relies on narcotics to feel normal or their withdrawals dissipate.
Naloxone is another narcotic used in prescription drugs and heroin detox to help mitigate withdrawals as well as overdose. It has been praised by many lawmakers and emergency responders for its ability to temporarily reverse opioid overdose long enough for the person to receive medical treatment. Naloxone works by replacing the overdose-causing opioids off opioid receptors in the body, temporarily reducing symptoms.
By combining these two drugs, Suboxone is created and virtually tamper-proof. When taken as directed or prescribed, Suboxone slowly releases buprenorphine throughout the body, easing drug cravings and withdrawal symptoms. If the individual attempts to speed up the process or misuse Suboxone – by injecting the drug, for instance – they will not experience a rush or high from buprenorphine.
Instead, the individual’s brain will be temporarily blocked from the effects of opioids because naloxone binds to opioid receptors. This forces the person into withdrawal, which can be physically uncomfortable but safe and successful when conducted in a medical setting, such as at our Heartland detox center.
Yes, you can overdose on Suboxone. A Suboxone overdose occurs when a person takes a higher dose of the drug than they are prescribed, or it can occur in people with a low tolerance for opioids.
Drugs like Suboxone, buprenorphine, and methadone were created to help people who have struggled with long-term addictions to prescription and illicit opioids. When a person receives a prescription for these medications, it is assumed that they have a high tolerance for opioids along with physical dependence.
Tolerance occurs when the body becomes accustomed to a specific amount of a drug in its system and no longer experiences the same effects at the typical dose. Drugs like prescription opioids can lead to tolerance, as the opioid receptors in the brain get used to the artificial painkiller and fail to block pain effectively on their own.
Opioids also stimulate the release of dopamine, which is a driving factor in tolerance and dependence. People who heavily abuse drugs like heroin develop a tolerance to a certain dose and no longer experience euphoria as they did in the beginning.
As a result, what often happens is that people with a high tolerance to opioids will take higher doses until they reach the level of intoxication, or they experience an overdose. In addition to high doses, consuming opioids while taking Suboxone can also cause an overdose.
Furthermore, people who have not built up a tolerance to Suboxone or other opioids and receive a prescription for Suboxone may be able to get high off the drug. This could lead to similar drug-seeking behaviors and cravings linked to addiction, including increasing the doses of Suboxone the person takes, which can lead to overdose.
Especially in cases where the individual has a low or no tolerance for opioids or is abusing opioids while taking Suboxone, a Suboxone overdose can be fatal. Having too many opioids in your system can lead to respiratory depression, among other deadly symptoms that can make it hard for you to breathe and your heart to pump blood. For this reason, it is important to look out for any signs of Suboxone overdose.
Common symptoms of Suboxone overdose include:
Respiratory depression is a serious risk of opioid overdose that can lead to coma, brain damage, and death. If you notice Suboxone overdose side effects in someone, call 9-1-1 immediately.
Whether an individual is addicted to prescription opioids, heroin, or Suboxone, our Illinois drug rehab can help. We offer numerous levels of addiction care, all aimed at covering a full spectrum of substance use disorders.
Banyan Heartland also offers substance-specific treatment programs, such as our opioid addiction treatment, that can help you or someone you care about overcome addiction and get clean. Our goal is to provide patients with the opportunity to create a healthy and fulfilling life.